Article Text

PDF

Intramuscular or intravenous adrenaline in acute, severe anaphylaxis?
  1. Anthony F T Brown
  1. Staff Specialist and Clinical Associate Professor, Faculty of Medicine, University of Queensland, Department of Emergency Medicine, Royal Brisbane Hospital, Queensland 4029, Australia e-mail: brownaft{at}health.qld.gov.au

    Statistics from Altmetric.com

    Editor,—The consensus guidelines on the emergency medical treatment of anaphylactic reactions by the Project Team of the Resuscitation Council (UK) are an excellent guide for first medical responders, whether general practitioners or emergency department staff.1 They are pragmatic, safe, and emphasise the importance of first line treatment with oxygen, adrenaline (epinephrine) and fluids, and as Hughes and Fitzharris in their BMJ editorial suggest, rightly deserve to “ . . . adorn the walls of emergency departments, general practitioners' surgeries, and outpatient clinics . . .”.2

    The guidelines usefully remind us that a panic attack or a vasovagal syncopal episode may be confused with anaphylaxis with the danger of inappropriate treatment. Additional differentiating features not mentioned in the text that suggest a faint rather than anaphylactic collapse are the rapidity of onset, maintenance of a central pulse, and prompt response to the recumbent position.3, 4

    It is refreshing to see the debate over the delivery of adrenaline move forward a stage, with the subcutaneous route no longer recommended as the absorption is delayed and variable, at least in well children with a history of systemic anaphylaxis, when compared with the intramuscular route.5 The guidelines thus quite correctly favour the early administration of intramuscular adrenaline at a dose of 0.5 ml of 1:1000 for adults, to all patients with clinical signs of shock, airway swelling, or definite breathing difficulty. Intramuscular adrenaline given early, or when venous access is difficult and if the patient is unmonitored, is safe and effective even in less experienced hands.

    Now is the time to also reappraise some of the perennial dogma that limits the use of intravenous adrenaline in acute, severe anaphylaxis. The introduction's criticism of the inappropriate use of intravenous adrenaline, singling out accident and emergency departments is unjustified. It is presumably based on rare, outdated reports that include a questionnaire circulated to junior resident staff showing that in the 10% who responded there was misunderstanding about the dosage, route, and dilution of adrenaline,6 and a purely anecdotal letter castigating the use of intravenous adrenaline as it is “...a hazardous procedure rarely warranted in anaphylactic reactions”!7 As has been pointed out before, published reports on the apparent dangers of intravenous adrenaline consistently fail to emphasise that other causes such as hypoxia, hypotension, or the direct actions of the inflammatory mediators themselves released during anaphylaxis may be responsible for the cardiovascular complications. In addition, adverse outcomes to adrenaline occur when it has been given too rapidly, inadequately diluted, or in excessive dosage.8

    Also, the statement that intravenous adrenaline should only be reserved for profound shock or special indications, for example during anaesthesia, is perplexing. Seventy five per cent of anaphylactic deaths are due to asphyxia from upper airway oedema and hypoxia from severe bronchospasm, many within the first hour of onset of symptoms and only 25% from circulatory collapse.8 In addition, there is nothing unique about anaphylaxis during anaesthesia other than the standard mode of delivery of all drugs is intravenously, and thus unexpected anaphylactic reactions may be rapid and catastrophic.

    However, many of the same drugs are also used regularly in emergency medicine departments and intensive care units to facilitate interventional airway care. Continuous electrocardiographic, blood pressure, and pulse oximetry monitoring are now routine in all these areas and are a requirement for the safe use of intravenous adrenaline. As Hughes and Fitzharris point out, the guidelines are somewhat vague in empirically recommending repeated intramuscular adrenaline every five minutes, or intravenous adrenaline as slowly as seems reasonable in the absence of clinical improvement or if deterioration occurs, particularly with profound shock.2

    Emergency medicine has come a long way in the last decade and now includes a much higher level of senior supervision, routine access to the minimum standards of monitoring suggested above, and widespread collective expertise in managing anaphylaxis. It is now time to consider that in any monitored area, whether the emergency department, intensive care unit, or high dependency unit, in experienced hands low dose, high dilution intravenous adrenaline is the optimal care for a patient with severe or rapidly progressive, life threatening anaphylaxis whether from shock or acute respiratory distress. Administration of 0.75–1.5 μg/kg of 1:100 000 adrenaline intravenously at 1 ml or 10 μg per minute reverses all the life threatening effects of anaphylaxis and inhibits further mast cell mediator release by raising intracellular cyclic AMP.8 The 1:100 000 dilution, as the guidelines suggest, not only allows precise titration to response, but avoids inadvertent rapid or excessive dosage. In addition, the therapeutic response to the adrenaline is immediate and assured.

    The Project Team of the Resuscitation Council (UK) must be congratulated on an important document that will undoubtedly improve first responders' knowledge and outcome, and indeed be of benefit to us all.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.